Could These Meds Cause Bile Duct Problems
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Could These Meds Cause Bile Duct Problems


My daughter has bipolar disorder and PCOS and thyroid disorder.  Last year she had a serious gall bladder attack and they removed her gall bladder.  They found a very large gall stone.  A year later (March 2004) she experienced gall bladder pain and elevated liver enzymes.  They did a MRI and said they thought there might be problem with her commom duct.  Last night she was admitted again with severe "gall bladder" pain.  Liver enzymes are ok.  The gastro doctor on call said it was her psychiatric meds causing the problem with her duct and she needed to switch to tricyclics.  She takes depakote, topamax and seroquel for bipolar.  She also takes glucophage, birth control and thyroid medicine.  Could her meds be causing her duct problems?
 

Dear Pat --
Haven't heard of any of those three associated with bile duct problems (depakote, topamax and seroquel ). So, searching PUB MED on each one: (e.g for Depakote, enter valproate bile duct; then topiramate bile duct and quetiapine bile duct )

Depakote: we know valproate can sometimes cause liver problems. Apparently in some cases this includes "bile duct proliferation" Scheffner (careful with over interpreting this reference: this should not be interpreted as indicating that valproate is any more dangerous than you thought before, despite this report of 18 deaths; we have to keep these in context, e.g. the thousands more deaths untreated bipolar disorder can cause. However, I'd like to promote the idea that we should cite sources for anything we doctors say, including providing those sources to the patients who ask -- as below*) but usually the problem is more with the liver cells than the duct cells.

Topomax, Seroquel: no results.

This is a crude search. Trying the same approach again using cholelithiasis (stones), no results.

I guess the next step would be to politely, and with a thank you for pointing out this problem, ask the on-call doc' for a reference* regarding this problem (which one of the three was he concerned about, for example?) As a GI doc I guess we can excuse the fact that he (it was a he, right? just guessing...) doesn't know that tricyclics would be a really bad idea as a "substitute" for "her psychiatric med's".

Dr. Phelps


Published September, 2004

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?